View Full Version : Question about Propecia

10-23-2011, 08:19 PM
Hello everyone, this is my first time posting after spending a few weeks looking around this site and I have a question about propecia. I've been on propecia for about a year and a half and for the first year it seemed to stop any further loss. Practically since the day I first went on it I started noticing new thick darker hairs around my hairline sprouting up from time to time. But a few months ago I started to notice my hair thinning again but at the same time I still saw new dark hairs appearing as recently as as a week ago. I started noticing extra thinning shortly after I started using rogaine around February, I was using it no more than one time a day and would miss many days applying it, (three bottles lasted me almost six months). About a month ago I started using rogaine twice a day everyday and experienced some extra shedding/thinning from it. I was wondering what some opinions were about my situation? I know that the propecia has helped me regrow new dark hairs and still is re growing new hairs but I continued to thin even before I started religiously applying rogane. Is this normal? Does the fact that it is still regrowing hairs mean that at some point I will stop losing more hair. And is it possible that I damaged my regrowth by applying rogaine so infrequently so so many months?

Tracy C
10-23-2011, 08:38 PM
Shedding is a normal part of treating hair loss. The shedding stops when the miniaturized hairs return to almost normal. Every treatment for hair loss that actually works causes some temporary shedding. The hair grows back. Ride it out. Stopping a treatment because of shedding is usually a mistake.

Please consider reading that little information booklet that came with the medication.

10-25-2011, 08:54 AM
I also have a question as I've also been browsing around sites and trying to familiarize myslef with these treatments. What shampoo should be used while taking propecia? I've noticed people combine their treatments with propecia, is it common or mandatory?

I haven't started any treaments yet but am leaning towards propecia, I just want to get okay'd by my family doctor first. I am 37 years old and have thinned infront and my crown. I am slightly concerned with the side effects but am perhaps willing to take the hit.

Please provide any feedback if possible. Especially those people that have already used propecia.

10-25-2011, 10:34 AM
Sisterray, I can not comment on your particular case but did want to share a small piece of information regarding a propecia study which might explain the increase in shedding during the course of using the medication. The study evaluated the increase of the anagen/telogen ratio - review of the participants scalp indicated a sharp increase in the number hairs in the anagen (growth) phase as compared to the telogen (resting) phase after 6-12month interval. One may infer that the change in ratio can only occur as a result of hair being shed and the follicle entering the anagen phase. If you want more details - perform a search in www.pubmed.gov for the following article title: "Finasteride increases anagen hair in men with androgenetic alopecia".

11-01-2011, 07:35 AM
Thanks for the reply, I guess what I am wondering is about the effectiveness of propecia on maintaining my hair. I have light blond hair so it's very easy to notice when a new hair has grown in because of how much darker it is (grows in as a very dark blond almost brown and doesn't ever really get much lighter) than the other hairs on my hair line. The fact is that my hair is thinner now than it was at this time last year or even 8 months ago, but just yesterday I found two new darker hairs growing in. I was wondering if anyone had experienced continued thinning but at the same time regrown new thick hairs. It just seems very strange to me that the medication could be ineffective at preventing hair loss but at the same time promote new hair growth in follicles that were pretty much dead. I have been on rogain for a few months so i'm sure right now i'm at my thinnest but I noticed the thinning before going on rogain. Maybe it will grow back to what it was in a few months but I kind of doubt it

Tracy C
11-01-2011, 09:56 AM
It just seems very strange to me that the medication could be ineffective at preventing hair loss but at the same time promote new hair growth in follicles that were pretty much dead.

This sentance leads me to believe you might not fully understand how treating hair loss works. The problem does get worse before it gets better. The weaker follicles need to shed hairs as they are regaining strength. Once the weaker follicles have returned to almost normal, the shedding stops.

Don't count hairs. It will drive you nutty. Stick with your regimen. It is not that the medication is "ineffective at preventing hair loss". It is that you are shedding - and shedding is associated with all treatments for hair loss. Keep in mind that it takes a really long time to treat hair loss. Time that is measured in months and years. After you have been treating the condition for at least a year, you will have a more realistic idea of how well you are responding to treatment.